Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Springfield, MO

October 10, 2014Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 10, 2014, 2:05 AM CDT for Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2014, 2:05 AM CDT (07:05 UTC)
Expired
Oct 10, 2014, 8:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 4:00 AM CDTFLASH FLOODNeosho, MOHIGHWAY 86 WAS CLOSED DUE TO FLOODING IN THE TOWN OF NEOSHO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WGUS53 KSGF 100705
FFWSGF
MOC145-101300-
/O.NEW.KSGF.FF.W.0030.141010T0705Z-141010T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT FRI OCT 10 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 AM CDT.

* AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR WAS ESTIMATING BETWEEN ONE AND TWO
  INCHES OF RAIN HAS ALREADY OCCURRED WITH ADDITIONAL HEAVY RAIN
  EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...FAIRVIEW...GRANBY...
  NEOSHO...NEWTONIA...RACINE...SENECA...STARK CITY AND STELLA.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
ROUTE CC AT LOST CREEK JUST SOUTH OF RACINE...
ROUTE AA AT BUFFALO CREEK JUST WEST OF HIGHWAY 71.

STREET FLOODING WAS BEING REPORTED WITHIN THE NEOSHO CITY LIMITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3677 9462 3693 9461 3693 9406 3681 9406
      3680 9407 3676 9407 3675 9407

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 11:58 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 9, 11:58 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CDT Thu Oct 9 2014

.MESOSCALE DISCUSSION...
Issued at 1147 PM CDT THU OCT 9 2014

A west to east training line of thunderstorm over southeast
Kansas has developed along low level convergence in the 925-850mb
levels. This convection will continue to spread east over an area
roughly along the Hwy 60 corridor in southern MO over the next few
hours. Heavy rain and flooding will be possible during this time.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 257 PM CDT THU OCT 9 2014

It's shaping up to be a very active next several days across the
region. An area of thunderstorms associated with a frontal
boundary is sinking south through the CWA at early afternoon.
Enough instability has developed south of this line for a few
stronger cells, and while an isolated severe storm is possible,
severe potential won't be too widespread.

This front should slow with time, stalling out somewhere between
U.S. 60 and the Arkansas state line. This afternoon's convection
should actually weaken a bit late this afternoon as some of the
instability is lost.  Then this evening into tonight, LLJ-forced
ascent should increase across the boundary, resulting in a
re-intensification and/or new development of widespread rain and
thunderstorms across the region.  Along with this increase in lift,
deep moisture will continue to increase considerably as a slug of
moisture associated with the remains of Hurricane Simon moves into
the region from the west.  This combination of increasing moisture
and lift, along with a slowing/stalled frontal boundary, will yield
considerable rainfall amounts during the overnight hours tonight.
Widespread 2-3 inches, with higher local amounts, can be expected by
morning.  The highest amounts can be expected where
individual thunderstorms train.

Moderate to heavy rain will continue into Friday. Am expecting
activity to become a little more showery in nature heading into
tomorrow afternoon, as the air mass begins to transition from more of
a subtropical to cold season profile, as a colder air mass moves south into
the area as the front sinks further south into Arkansas. While an
embedded thunderstorm or two is possible tomorrow afternoon,
lightning will likely become less common with time.  With that front
sinking south a bit later tomorrow, expect to see temperatures fall
during the afternoon hours.

There are some indications that rain will actually increase in
intensity once again Friday night into Saturday morning as the final
piece of this subtropical wave moves into and through the region.
Temperatures on Saturday look quite cool, with low to mid 50s
expected for highs. Once that wave passes late Saturday, we should
finally see a break in the rainfall, at least for a short time.

Storm totals by the time this first round of rainfall ends will be a
widespread 3 to 4 inches, with some locations perhaps topping 5".
The heaviest rain right now looks to be across southwestern Missouri
and southeastern Kansas, largely due to the better lift across that
region tonight.  With those rainfall totals expected, it probably
goes without saying that the Flash Flood Watch will continue
unchanged at this time. Along with the flash flood potential, the
widespread nature of the rainfall will result in significant rises
on area rivers.

.LONG TERM...(Sunday Night through Thursday)
Issued at 257 PM CDT THU OCT 9 2014

Medium range models in much better agreement today with the
forecast from Sunday night through Monday night. A rather sharp,
deep long wave trough will develop over the nation's mid section
and rain will quickly develop across the region Sunday night. Once
again, rainfall amounts will be hefty given a moist air mass in
place. One to two inches of rainfall looks to be a good bet. The
exact placement of the heaviest rainfall axis is still a bit hard
to pinpoint, but at this point it looks like it will be close to
the Missouri Ozarks. Given the expected rainfall across the region
the next couple of days, additional hydro problems are expected
with this system.

This large trough will shift east of the area on Tuesday with a
cooler air mass moving into the region. The remainder of the week
looks to be rather nice for mid October. Near average temperatures
in the mid week time frame will gradually warm to above average by
the end of the week with little (if any) chance for rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1147 PM CDT THU OCT 9 2014

For the KSGF/KJLN/KBBG tafs: Periods of thunderstorms will continue
to move through the area in the near term as a sfc front remains
well south of the area. Lowering ceilings have generally been the
rule as winds back to the northeast, but ceilings will likely
improve for a time in heavier showers. In general kept tafs ifr or
mvfr with ceilings and visibility through the entire taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.

&&

MESOSCALE...DSA
SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...DSA
Hazardous weather outlook, Oct 9, 8:42 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT THU OCT 9 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
842 PM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE AREA FROM THE WEST.
HEAVY RAINFALL WILL OCCUR...ESPECIALLY WHERE STRONGER STORMS ARE
ABLE TO TRAIN FROM WEST TO EAST OVER THE SAME AREAS FOR SEVERAL
HOURS. THE EXTENDED PERIOD OF RAINFALL WILL RESULT IN AN OVERALL
ELEVATED RISK OF FLOODING OVER THE OUTLOOK AREA.

ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW STRONG STORMS
WITH SMALL HAIL WILL CONTINUE TO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO
HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT BEFORE
GRADUALLY TAPERING OFF SATURDAY. THIS WILL RESULT IN A CONTINUED
ELEVATED RISK FOR FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH FRIDAY NIGHT.

ADDITIONAL RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL IMPACT THE OUTLOOK AREA AGAIN SUNDAY NIGHT AND MONDAY
RESULTING IN A LIMITED RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:45 PM CDTRiver Flood WarningSGFVernon5 days
Oct 9, 11:06 PM CDTFlash Flood WarningSGFBarton, Jasper, Newton6 hr
Oct 10, 3:03 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Oct 10, 4:53 AM CDTAreal Flood WarningSGFBarton, Jasper, Newton10 hr
Oct 10, 7:48 AM CDTAreal Flood WarningSGFNewton7 hr
Oct 10, 8:50 AM CDTAreal Flood WarningSGFBarry, McDonald6 hr
Oct 10, 9:22 AM CDTAreal Flood WarningSGFChristian, Douglas, Howell, Oregon, Ozark, Shannon and 3 more11 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.